Alert archive / Texas / Wind Advisories in 2018

Wind Advisory 11, NWS Lubbock, TX

March 23, 2018Castro County, Parmer County, Texas

NWS Lubbock, TX issued this wind advisory at Mar 23, 2018, 4:14 AM CDT for Castro County, Parmer County, Texas. It took effect at Mar 23, 2018, 1:00 PM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Mar 23, 2018, 4:14 AM CDT (09:14 UTC)
In effect from
Mar 23, 2018, 1:00 PM CDT
Expired
Mar 23, 2018, 5:50 PM CDT
In force
5 hr
Issued by
NWS Lubbock, TX

Counties Castro County, TX, Parmer County, TX

The radar

The Cannon AFB radar (KFDX), 101 km from the middle of the area, began a volume at 09:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 9.2 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2018-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2018-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3600 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

801 
WWUS74 KLUB 230914
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
414 AM CDT Fri Mar 23 2018

...Strong winds expected across the southwestern Texas Panhandle
this afternoon...

.Wind speeds will increase this afternoon across the South Plains.
A small area of stronger speeds will be possible across the far
northwestern South Plains and southwestern Texas Panhandle this
afternoon.

TXZ021-022-231800-
/O.NEW.KLUB.WI.Y.0011.180323T1800Z-180324T0000Z/
Parmer-Castro-
Including the cities of Friona, Bovina, Farwell, Dimmitt, 
and Hart
414 AM CDT Fri Mar 23 2018

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT
THIS EVENING...

The National Weather Service in Lubbock has issued a Wind
Advisory, which is in effect from 1 PM this afternoon to 7 PM CDT
this evening. 

* TIMING...1 pm through 7 pm.

* WINDS...Southwesterly between 25 to 35 mph with gusts to 45 mph
  in the late afternoon.

* IMPACTS...Strong crosswinds will make driving difficult for high
  profile vehicles. Localized areas of blowing dust may also
  develop reducing visibilities to around 2 miles at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph are
expected. Adjust travel and outdoor activities accordingly.

&&

$$
1 follow-up statement
426 
WWUS74 KLUB 232250
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
550 PM CDT Fri Mar 23 2018

TXZ021-022-240000-
/O.CAN.KLUB.WI.Y.0011.000000T0000Z-180324T0000Z/
Parmer-Castro-
Including the cities of Friona, Bovina, Farwell, Dimmitt, 
and Hart
550 PM CDT Fri Mar 23 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Lubbock has cancelled the Wind
Advisory. 

High cloud cover kept wind speeds from increasing as much as
previously expected. Despite the high clouds moving off to the
east late this afternoon, wind speeds still failed to increase
enough to reach wind advisory criteria. West winds of 20 to 25 mph
will persist through sunset before diminishing to 5 to 15 mph.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this wind advisory went out at Mar 23, 4:06 AM CDT, 8 minutes earlier.

Area forecast discussion, Mar 23, 4:06 AM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
406 AM CDT Fri Mar 23 2018

.DISCUSSION...
A shallow layer of gulf moisture is pushing north this morning
which has pulled dewpoints across the southeastern half of the
forecast area back into the upper 40s to lower 50s for portions of
the Rolling Plains. Unfortunately this moisture will not stick
around for long after sunrise as southwesterly flow aloft and
daytime mixing will sharpen up the dryline and push it east
through the morning. By this afternoon, the dryline will be
somewhere across the Rolling Plains with dry air in place across
the caprock. Temperatures remain tricky for this afternoon as the
swath of high clouds to our west has plenty of holes for sunshine
to come through. Models however do show this deck of high clouds
gradually increasing into overcast conditions which may be just
enough to hold highs under record values. As it stands right now,
the forecast has new record highs for both Lubbock and Childress
with 91 and 93 respectively. The current records are 87 at Lubbock
and 92 in Childress so it could be much closer at Childress than
Lubbock. Wind speeds are also tricky as cloud cover may limit
daytime mixing somewhat and reduce the amount of momentum transfer
that could take place, especially across the northwestern South
Plains into the southwestern Texas Panhandle. Current forecast
does show wind speeds high enough for a small Wind advisory for
Parmer and Castro counties for this afternoon. The rest of the
area will still be breezy but should remain under advisory
criteria. Lastly for today, critical fire weather conditions could
develop once again across the Caprock; see the FIRE WEATHER
section for more details.

A weak cold front will move across the area on Saturday which will
bring high temperatures down 10-15 degrees compared to today and
there could be a slight increase in moisture across the region.
Unfortunately there won't be enough for any precipitation. A dry
forecast continues through the first part of next week with
temperatures gradually increasing back into the low to mid 80s for
the South Plains and mid to upper 80s for the Rolling Plains by
Monday. The dryline will be sloshing around the region thanks to
southwesterly flow aloft and there could be some precipitation
across the Rolling Plains Monday morning in the warm-air advection
regime, then some thunderstorms Monday afternoon along and east of
the dryline. Beyond Monday, the forecast continues to remain
uncertain as the models have now shifted back to favoring a closed
low aloft approaching the region by Tuesday night. A cold front
is still shown to cross the region sometime Tuesday night into
Wednesday morning which could spark showers and storms with
lighter precipitation possible as the low moves across the region
late Wednesday through Thursday morning. Pretty much kept the PoP
forecast in line with what we had going with few other changes due
to the continued uncertainty in the forecast.

Jordan

&&

.FIRE WEATHER...
Critical fire weather conditions are expected across the Caprock
this afternoon as minimum RH values fall into the 8-11 percent
this afternoon. Wind speeds will be stronger across the
northwestern South Plains where a wind advisory will be in effect.
Will continue the Red Flag Warning as is but will hold off on a
fire danger statement for the Rolling Plains where minimum RH
values will be closer to 30 to 35 percent.

After today, the potential remains for elevated fire weather
conditions across the South Plains every day from Saturday through
at least Tuesday. Wind speeds will not be as strong as today and
there will be better low-level moisture recovery as the dryline
moves west in the overnight hours. Drier air then will push east
through the day roughly to the edge of the Caprock.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 1 PM this afternoon to 9 PM CDT this
evening for TXZ021>024-027>030-033>036-039>042.

Wind Advisory from 1 PM this afternoon to 7 PM CDT this evening
for TXZ021-022.

&&

14/99
Hazardous weather outlook, Mar 22, 5:13 AM CDT, 23 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Lubbock TX
513 AM CDT Thu Mar 22 2018

TXZ021>044-231015-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
513 AM CDT Thu Mar 22 2018

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Dry conditions and record warmth will combine with gusty southwest
to westerly winds to create critical fire weather across the
Caprock Friday afternoon and evening. A Red Flag Warning is in
effect along and west of a Quitaque to White River Lake to Lake
Alan Henry line from 1 pm to 9 pm Friday. Also, sustained wind
speeds may exceed 30 mph across the southwest Texas Panhandle and
northwest South Plains Friday afternoon. Elevated fire weather may
develop across the western South Plains Saturday afternoon, with
additional fire weather concerns possible west of the dryline over
much of the Caprock Sunday, Monday and Tuesday. Lastly, strong to
severe thunderstorms will be possible along and east of the
dryline which will likely be located across the eastern Rolling
Plains Monday afternoon and evening.

Nearby

Wind Advisories in Texas, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.